Alert archive / New Mexico / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 9, NWS El Paso, TX

July 19, 1998Grant County, Hidalgo County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 19, 1998, 2:46 PM MDT for Grant County, Hidalgo County, New Mexico. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 1998, 2:46 PM MDT (20:46 UTC)
Expired
Jul 19, 1998, 3:20 PM MDT
In force
34 min
Issued by
NWS El Paso, TX
Area
Whole counties

Counties Grant County, NM, Hidalgo County, NM

The radar

The El Paso radar (KEPZ), 181 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 1998-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 1998-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2964 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KELP 192048
SVRELP
NMC017-023-192120-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
246 PM MDT SUN JUL 19 1998

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL AND SOUTHERN GRANT COUNTY IN SOUTHWESTERN NEW
  MEXICO
  NORTHEASTERN HIDALGO COUNTY IN SOUTHWESTERN NEW MEXICO

* UNTIL 320 PM MDT

* AT 243 PM MDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  18 MILES NORTHEAST OF LORDSBURG OR 12 MILES SOUTH OF TYRONE
  MOVING SOUTHWEST AT 15 MPH.

PENNY SIZE HAIL IS LIKELY WITH THIS STORM.

EXPECT WINDS GREATER THAN 55 MPH...HAIL 3/4 INCH OR LARGER...
FREQUENT LIGHTNING AND VERY HEAVY RAIN WITH THIS STORM.
PERSONS IN THE WARNING AREA SHOULD EXERCISE CAUTION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:00 PM MDT, 46 minutes earlier.

Area forecast discussion, Jul 19, 2:00 PM MDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
200 PM MDT SUN JUL 19 1998

ATTM 88D SHOWING TSRA DEVELOPING ONCE AGAIN OVR AREA MTNS. SATL
SHOWING CLOUD BAND JUST S OF FA THAT SHUD BEGIN TO ADVT MOISTR INTO
FA AS LOW LVL WINDS BECOME MORE SSW THANKS TO WK SFC LOW OVR W NM.
WITH THIS MOISTR ADVTN COMBINING WITH LOW LVL CONVERGENCE JUST S OF
FA EXPECT PCPN TO CONT INTO EVE.

WK 5H/TROF OVR FA TONITE TO REMAIN STATIONARY THRU MONDAY. THINK
PCPN CHANCES WILL INC MONDAY AS WARM THCKNS ADVTN AND 5H/VORT ADVTS
INTO FA. ALSO SOME MID LVL CAA WITH INC 7H/MIXR MOISTR ACRS FA
THEREFORE WILL GO WITH HIER POPS FOR MONDAY AND LOOKS LIKE MAIN AREA
OF FOCUS WILL BE OVR W FA.

TMPS SHUD LWR ABIT AS 5H/HI OVR E NV DRIFTS TO THE UT/CO
BORDER TUE AND WKS WITH PASSING MID LVL TROF OVR TOP. STILL MID LVL
MOISTR REMAINS IN PLACE AND COMBINING WITH DAYTIME HEATING ISOLD
AFT/EVE TSRA TO CONT THRU MIDWEEK.

XTENDED HAS 5H/HI REMAINING NEAR THE FOUR CORNERS AND MAY WKN ABIT
THURSDAY BUT RESTABLISHES ITSELF FOR FRIDAY. TMPS TO REAMIN NR
SEASONABLE AND A CONT AFTN DEVELOPMNT OF TSRA TO PERSIST INTO EARLY
EVENING.

///

SILVER CITY           BB  64/ 87/ 63/ 87 3333
TRUTH OR CONSEQUENCES BB  71/ 93/ 70/ 92 2332
ALAMOGORDO            BB  70/ 95/ 69/ 94 2332
CLOUDCROFT            BB  50/ 72/ 50/ 71 3443
LORDSBURG             BB  67/ 97/ 67/ 97 2332
DEMING                BB  69/ 96/ 69/ 95 2332
LAS CRUCES         D   BB  69/ 94/ 69/ 93 2332
EL PASO               BB  73/ 96/ 72/ 95 2332

In the hours before

Special weather statement, Jul 19, 2:06 PM MDT, 40 minutes before
NMZ022-030-200200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
206 PM MDT SUN JUL 19 1998

...SHOWERS AND THUNDERSTORMS HAD DEVELOPED OVER SOUTHWESTERN NEW
MEXICO...

AT 204 PM DOPPLER WEATHER INDICATED THUNDERSTORMS DEVELOPING
ALONG THE MOGOLLON RIM IN WESTERN NEW MEXICO AND EASTERN ARIZONA.
THESE STORMS WILL CONTINUE DEVELOPING THROUGH THE REMAINDER OF
THE DAY AND MOVE SOUTHWEST INTO GRANT AND HIDALGO COUNTIES OF NEW
MEXICO. SOME OF THE STRONGER STORMS WILL PRODUCE GUSTY WINDS
TO 45 MPH...SMALL HAIL...FREQUENT LIGHTNING. DUE TO THE SLOW
MOVEMENT OF THE STORMS...HEAVY RAIN OF /1.00/ ONE INCH PER HOUR
IS ALSO LIKELY.

SOME TOWNS IN SOUTHWEST NEW MEXICO THAT MAY BE AFFECTED THIS
AFTERNOON AND EVENING ARE SILVER CITY...TYRONE...FT. BAYARD...
LORDSBURG.

WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:05 PM MDTSevere Thunderstorm WarningEPZGrant30 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.